Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Gaylord, MI

August 2, 2004Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2004, 4:53 PM EDT for Ogemaw County, Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 4:53 PM EDT (20:53 UTC)
Expired
Aug 2, 2004, 6:00 PM EDT
In force
67 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 70 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 022053
SVRAPX
MIC129-022200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
453 PM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 600 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  CLEAR LAKE...OR ABOUT 10 MILES NORTHEAST OF ST. HELEN...MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSE CITY AROUND 500 PM EDT...
  LUPTON AND 6 MILES NORTH OF SELKIRK AROUND 510 PM EDT...
  RIFLE RIVER STATE PARK AROUND 515 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4433 8423 4434 8433 4437 8434 4438 8433
      4443 8433 4444 8432 4451 8430 4449 8389
      4427 8388

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:25 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 2, 4:25 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT MON AUG 2 2004

.SHORT TERM...ON THE LATEST SURFACE MAP...1008 MB LOW PRESSURE WAS
OVER NORTHEAST ONTARIO WITH A COLD FRONT EXTENDING SOUTHWESTWARD TO
1011 MB LOW PRESSURE OVER WEST-CENTRAL WISCONSIN. APX AND
SURROUNDING RADARS HAVE BEEN LIGHTING UP WITH ACTIVITY OVER THE LAST
COUPLE OF HOURS. IR SATELLITE LOOP SHOWS RAPIDLY COOLING CLOUD TOPS
ACROSS THE UPPER PENINSULA...NORTHERN WISCONSIN AND LAKE MICHIGAN.
MAIN SHORT TERM FORECAST CONCERN CONTINUES TO REVOLVE AROUND SEVERE
WEATHER POTENTIAL THROUGH THIS EVENING.

SCATTERED SEVERE THUNDERSTORMS ARE WELL UNDERWAY ACROSS NORTHEAST
LOWER MICHIGAN THIS AFTERNOON WITH A FEW REPORTS OF PENNY TO DIME
SIZED HAIL (EVEN ONE QUARTER SIZED). IN ADDITION...A MCS IS
GATHERING STRENGTH TO OUR NORTH AND WEST AHEAD OF THE SURFACE COLD
FRONT. THIS ACTIVITY IS EXPECTED TO ROLL ACROSS THE FORECAST AREA
THIS EVENING WITH ADDITIONAL STORMS CONTINUING IN THE MEANTIME. 18Z
APX SOUNDING SHOWED LOTS OF INSTABILITY IN PLACE WITH LI OF -8 C AND
CAPES NEAR 2500 J/KG. LARGE HAIL AND DAMAGING WINDS (ALTHOUGH WIND
FIELDS REMAIN FAIRLY WEAK WITH LESS THAN 30 KNOTS UP TO 500 MB) WILL
CONTINUE TO BE THREATS THROUGH THIS EVENING. PRECIPITABLE WATERS OF
NEAR 1.5 INCHES WILL ALSO SUPPORT HEAVY RAINFALL. SO WILL CONTINUE
WITH NUMEROUS WORDING THROUGH THIS EVENING. THE COLD FRONT BEGINS TO
MOVE ACROSS THE FORECAST AREA OVERNIGHT. THE ATMOSPHERE SHOULD BE
PRETTY MUCH WORKED OVER BY THEN SO THINGS SHOULD SETTLE DOWN. A FEW
SHOWERS ARE POSSIBLE ALONG WITH THE DEVELOPMENT OF SOME FOG THOUGH.

.LONG TERM...OVERALL FAIRLY COOL EARLY AUGUST TEMPERATURES FOR MUCH
OF THE WEEK BEFORE A WARMING TREND MOVES IN OVER THE WEEKEND INTO
EARLY NEXT WEEK.

TUESDAY...THE SURFACE COLD FRONT WILL CONTINUE TO MOVE SLOWLY
SOUTHEASTWARD ACROSS THE REMAINDER OF THE FORECAST AREA DURING THE
MORNING HOURS. THE TIMING OF THE FRONT IS A BIT SLOWER THAN EARLIER
MODEL RUNS (PROBABLY SINCE ITS PARALLEL TO THE UPPER FLOW) SO THE
QUESTION IS WHETHER POPS WILL BE NEEDED ACROSS OUR SOUTHERN ZONES.
IN ADDITION...THE ETA NOW DEVELOPS AN MCS AND TRACKS IT ALONG THE
FRONT. THIS APPEARS TO BE CONVECTIVE FEEDBACK WITH NONE OF THE OTHER
SHORT TERM MODELS PICKING UP ON ANYTHING. THE TIMING OF THE FRONT IN
THE MORNING IS NOT THE BEST BUT NIGHT SHIFT MAY HAVE TO LINGER POPS
ACROSS SOUTHERN ZONES THROUGH THE MORNING HOURS. MEANWHILE...DRIER
AND PROGRESSIVELY COOLER AIR FILTERS INTO NORTHERN ZONES DURING THE
DAY.

WEDNESDAY...HIGH PRESSURE AT THE SURFACE RIDGES INTO THE FORECAST
AREA FROM THE NORTHWEST. THIS IS EXPECTED TO PROVIDE THE AREA WITH
ABUNDANT SUNSHINE...LOWER RELATIVE HUMIDITIES AND HIGHS IN THE LOWER
TO MIDDLE 70S. GFS BRINGS A CONVECTIVE COMPLEX ACROSS SOUTHERN
WISCONSIN INTO LOWER MICHIGAN (ETA OR NGM DOES NOT HAVE ANYTHING).
THIS IS LIKELY ANOTHER CASE OF CONVECTIVE FEEDBACK SO WILL NOT GIVE
ANY CREDENCE TO THIS FEATURE AT THIS TIME.

THURSDAY THROUGH MONDAY...LONG TERM MODELS CONTINUE TO ADVERTISE A
COOL LONG WAVE TROUGH DEVELOPING ACROSS THE NORTHEASTERN THIRD OF
THE NATION FOR THE MID AND LATE WEEK PERIOD. THE MORE BULLISH GFS IS
STARTING TO COME AROUND TO THE LESS DEEP ECMWF. WILL CONTINUE TO BE
A FEW DEGREES ABOVE COOL GFS MOS GUIDANCE HIGHS AND TREND TOWARD THE
ECMWF. LOWS WILL BE QUITE COOL WITH LOWS DROPPING OFF INTO THE 40S.
IN ADDITION...WILL CONTINUE WITH DRY FORECAST AS SURFACE HIGH
PRESSURE IS EXPECTED TO DOMINATE THE WEATHER PICTURE. AN UPPER LEVEL
RIDGE THEN BUILDS IN OVER THE WEEKEND RESULTING IN MODERATING
TEMPERATURES. THIS RIDGE IS SHOWN TO SLOWLY BREAK DOWN EARLY NEXT
WEEK (FLOW BECOMES MORE ZONAL). UPPER LEVEL ENERGY APPROACHES FROM
THE NORTHWEST ON MONDAY SO WILL GO WITH CHANCE POPS ACROSS EASTERN
UPPER AND SLIGHT CHANCE POPS ACROSS NORTHWEST LOWER. HIGHS SHOULD BE
CLOSE TO CLIMATOLOGY FOR BOTH SUNDAY AND MONDAY.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 2, 2:30 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD, MI
230 PM EDT MON AUG 2 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-031100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
230 PM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SLOW MOVING
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.

SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SMITH

In the hours before

Local storm report, Aug 2, 2:15 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
215 PM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      EPOUFETTE               46.06N 85.17W
08/02/2004                   MACKINAC           MI   TRAINED SPOTTER

            SECTIONS OF US-2 WASHED OUT

1145 AM     FLASH FLOOD      5 N ST. IGNACE          45.94N 84.73W
08/02/2004                   MACKINAC           MI   TRAINED SPOTTER

            TWO FEET OF STANDING WATER ON I-75

0135 PM     HAIL             4 S ROGERS CITY         45.36N 83.81W
08/02/2004  0.88 INCH        PRESQUE ISLE       MI   TRAINED SPOTTER

0159 PM     HAIL             ONAWAY                  45.36N 84.23W
08/02/2004  0.75 INCH        PRESQUE ISLE       MI   TRAINED SPOTTER

&&
Special weather statement, Aug 2, 2:15 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
215 PM EDT MON AUG 2 2004

MIZ008-015>036-041-042-022300-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND
TRAVERSE-IOSCO-KALKASKA-LEELANAU-MACKINAC-MANISTEE-MISSAUKEE-
MONTMORENCY-OGEMAW-OSCODA-OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
215 PM EDT MON AUG 2 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT MONDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
     ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
Local storm report, Aug 2, 2:32 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
232 PM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             15 W ALPENA             45.07N 83.74W
08/02/2004  0.88 INCH        ALPENA             MI   TRAINED SPOTTER

            OCCURRED IN HERRON

0226 PM     HAIL             15 SW ALPENA            44.92N 83.65W
08/02/2004  0.75 INCH        ALPENA             MI   TRAINED SPOTTER

            OCCURRED IN TOWN OF HUBBARD LAKE

&&
Local storm report, Aug 2, 3:10 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
310 PM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             ONAWAY                  45.36N 84.23W
08/02/2004  1.00 INCH        PRESQUE ISLE       MI   TRAINED SPOTTER

&&
Local storm report, Aug 2, 3:34 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
334 PM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             6 SE ALBA               44.91N 84.89W
08/02/2004  0.50 INCH        ANTRIM             MI   TRAINED SPOTTER

&&
Local storm report, Aug 2, 4:46 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
446 PM EDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             LUZERNE                 44.62N 84.27W
08/02/2004  1.00 INCH        OSCODA             MI   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:00 PM EDTFlash Flood WarningAPXMackinac2 hr
Aug 2, 1:35 PM EDTSevere Thunderstorm WarningAPXPresque Isle40 min
Aug 2, 1:42 PM EDTSevere Thunderstorm WarningAPXPresque Isle33 min
Aug 2, 1:47 PM EDTSpecial Marine WarningAPX88 min
Aug 2, 2:00 PM EDTFlash Flood WarningAPXMackinac4 hr
Aug 2, 2:09 PM EDTSevere Thunderstorm WarningAPXPresque Isle51 min
Aug 2, 2:23 PM EDTSevere Thunderstorm WarningAPXAlpena52 min
Aug 2, 2:42 PM EDTSevere Thunderstorm WarningAPXAlcona48 min
Aug 2, 2:50 PM EDTSpecial Marine WarningAPX85 min
Aug 2, 3:23 PM EDTSevere Thunderstorm WarningAPXOtsego52 min
Aug 2, 3:30 PM EDTSevere Thunderstorm WarningAPXAlcona45 min
Aug 2, 3:37 PM EDTSevere Thunderstorm WarningAPXOscoda53 min
Aug 2, 4:10 PM EDTSevere Thunderstorm WarningAPXRoscommon50 min
Aug 2, 4:35 PM EDTSevere Thunderstorm WarningAPXIosco40 min
Aug 2, 4:40 PM EDTSpecial Marine WarningAPX2 hr
Aug 2, 4:40 PM EDTSpecial Marine WarningAPX2 hr
Aug 2, 4:46 PM EDTFlash Flood WarningAPXAlcona3 hr
Aug 2, 5:20 PM EDTSevere Thunderstorm WarningAPXIosco55 min
Aug 2, 5:38 PM EDTSevere Thunderstorm WarningAPXArenac52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.